Hail, Lynchburg (C)
- When
- June 30, 5:19 PM EST
- Where
- Lynchburg (C) County, 0.98 mi W of Lynchburg Falwell Ar
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.382, -79.138
A few severe thunderstorms brought wind damage and large hail to the Piedmont of Virginia on June 30.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A few severe thunderstorms brought wind damage and large hail to the Piedmont of Virginia on June 30.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 30, 4:54 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 554 PM EDT MON JUN 30 2008 .SYNOPSIS... UPPER TROUGH ACROSS THE OHIO VALLEY WILL PASS EAST ACROSS THE REGION THIS EVENING AND OVERNIGHT. DISTURBANCES SWINGING THROUGH THIS FEATURE WILL TRIGGER ORGANIZED CONVECTION OVER PARTS OF THE REGION INTO TONIGHT. HIGH PRESSURE WILL BUILD INTO THE AREA TUESDAY AND THEN LINGER UNTIL LATE IN THE WEEK. && .NEAR TERM /THROUGH TUESDAY/... MSAS/LAPS SHOWS WEAK TO MODERATE CAPE IN THE FOOTHILLS AND PIEDMONT...BUT SUFFICIENT SFC MOISTURE CONVERGENCE WITH WEST WINDS OFF THE BLUE RIDGE AND SOUTHWEST WINDS IN THE FOOTHILLS/PIEDMONT TO KEEP A SCT TO BKN LINE OF SHOWERS/FEW TSTMS GOING AS IT MOVES EASTWARD INTO THE AREA. I HAVE UPDATED THE FCST FOR A HIGH CHC POP AND WILL WORD AS SCT SHOWRRS/CHC OF TSTMS WITH SMALL HAIL AND GUSTY WINDS. KEPT CHC POPS IN THE MNTS...EXCEPT LIKELY IN WESTERN SLOPES AREAS OF SE WV WHERE MORE LINES OF CONVECTION ARE APPROACHING. ENDED THIS WEATHER GRID AT 900 PM AS THIS CONVECTION SHOULD BE DIURNAL. UPPER COLD POOL JUST TO THE NW WILL CONTINUE TO SLIDE EAST ALLOWING A SECONDARY TYPE COLD FRONT TO WORK THRU THE REGION FROM THE WEST THIS EVENING. UPSLOPE FLOW BEHIND THE FRONT WILL LIKELY KEEP LOW CLOUDS STUCK ACROSS THE NW THRU MORNING WHILE THE REMAINDER OF THE AREA CLEARS OVERNIGHT. AGAIN WENT CLOSER TO SLIGHTLY WARMER MET LOWS WITH FOG IN THE VALLEYS HOLDING UP TEMPS SOME DESPITE LOWERING DEWPOINTS. 5H TROF AXIS WILL BE ALONG THE BLUE RIDGE TUESDAY AS HIGH PRESSURE SLOWLY BUILDS IN FROM THE WEST. SOME LINGERING LOW LEVEL RH MAY COMBINE WITH STEEPER LAPSES NE TO PRODUCE MORE CLOUDS/ISOLATED AFTERNOON SHRA LYH REGION BUT TOO IFFY TO INCLUDE. OTRW ADVECTION OF DRY AIR INTO THE AREA SHOULD MAKE FOR MAINLY SUNNY SKIES AND COMFORTABLE TEMPS UNDER A NW BREEZE. SINCE 85H THERMAL TROF LOOKS TO MODIFY SOME IN THE AFTERNOON...STAYED ON THE WARM SIDE OF HIGH TEMPS GIVEN SUNSHINE AND EASTERN DOWNSLOPE. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... COOLER AND DRIER AIR RESULTING FROM ANOMALOUS H5 TROUGH IN THE EAST WILL PROVIDE SOME CHILLY NIGHTS IN THE SHELTERED VALLEYS...ESPECIALLY ACROSS SE WEST VA. MAY BE PRUDENT TO GO AT LEAST A FEW DEGREES BELOW MAV/MET UNDER BEST SET UP WEDNESDAY MORNING. && .LONG TERM /FRIDAY THROUGH MONDAY/... UPPER AIR PATTERN REMAINS SIMILAR THROUGH THE LONG TERM...WITH STRONG UPPER HIGH REMAIN NEAR THE FOUR CORNERS...AND RESULTING H5 GYRES NEAR HUDSON BAY AND THE GULF OF ALASKA. AS HAS BEEN THE CASE OVER THE PAST FEW WEEKS...UPPER AIR DISTURBANCES SLIDING DOWN THE NE PERIPHERY OF THE UPPER HIGH THROUGH WESTERN CANADA WILL AMPLIFY AS THEY TRAVEL SOUTHEASTERLY INTO EASTERN TROUGH. AT THE SURFACE THIS MEANS ANOTHER POTENT COLD FRONT MAY BE DRAPED ALONG THE OHIO VALLEY IN TIME FOR THE WEEKEND. MAIN DIFFERENCE NEAR THE END OF THE FORECAST IS THE RETROGRESSION OF THE HUDSON BAY GYRE PER THE ECMWF...WHICH ERODES THE STRONG UPPER RIDGE OVER WESTERN CANADA...AND ALLOWS SOME OF THE WESTERN HEAT TO OOZE EAST. THIS LOOKS LIKE A MORE PLAUSIBLE SOLUTION...IN CONTRAST TO THE GFS WHICH HAS MORE OF A ZONAL PATTERN DESPITE A SIMILAR H5 PATTERN TO WHAT IS OBSERVED TODAY. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... UPPER TROUGH WILL PIVOT ACROSS THE REGION THIS EVENING. AHEAD OF THIS FEATURE SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON/EVENING...WITH THE MOST ORGANIZED AREA ACROSS SE WVA/SW VA. SOME OF THE STORMS COULD RESULT IN LOCALLY STRONG WINDS AND AT LEAST SOME SMALL HAIL. THUS WILL INCLUDE EITHER VICINITY OR TEMPO MENTION THRU ABOUT 00Z MOST SPOTS. OUTSIDE OF THIS CONVECTION VFR CONDS WILL PREVAIL EXCEPT KBLF/KLWB WHERE MVFR CIGS AND OCNL MVFR VSBYS IN TSRA ARE EXPECTED INTO EARLY THIS EVENING. LOW CLOUDS AND FOG MAY LINGER SE WVA OVERNIGHT WITH VFR UNDER CLEARING SKIES ELSEWHERE INTO TUESDAY. THINK LOW CLOUDS WILL FINALLY ERODE ACROSS SE WVA TUESDAY MORNING BUT MAY KEEP 3-4K BKN CIGS A BIT LONGER KLWB WHERE MODELS SHOW LOW LEVEL RH LINGERING. HIGH PRESSURE AND TRANQUIL WEATHER AND A DRIER AIRMASS WILL FOLLOW TUESDAY THROUGH THURSDAY BEFORE ANOTHER COLD FRONT ARRIVES WITH MORE SHRA/TSRA BY THE WEEKEND. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JH/JJ SHORT TERM...KM LONG TERM...KM AVIATION...JH/JS/RCS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1214 PM EDT MON JUN 30 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-011615- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1214 PM EDT MON JUN 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY THIS EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND LOCALLY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EDT MON JUN 30 2008 VAZ034-035-044>046-058-301930- HALIFAX VA-APPOMATTOX VA-AMHERST VA-PITTSYLVANIA VA-BEDFORD VA- CAMPBELL VA- 226 PM EDT MON JUN 30 2008 ...SMALL CLUSTERS OF THUNDERSTORMS DEVELOPING OVER THE REGION... AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES NORTHWEST OF GRETNA...OR ABOUT OVER PITTSVILLE...MOVING NORTHEAST AT 32 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...LEESVILLE...HUDDLESTON AT 235 PM EDT...HURT AT 240 PM EDT...ALTAVISTA...STRAIGHTSTONE AT 245 PM EDT...HODGES AT 250 PM EDT...EVINGTON...LONG ISLAND AT 255 PM EDT...GOODE...BROOKNEAL AT 300 PM EDT. ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL ALONG WITH WIND GUSTS TO 40 MPH AS THEY TRACK JUST SOUTH OF LYNCHBURG THROUGH 3:30 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 232 PM EDT MON JUN 30 2008 VAZ007-009>012-019-WVZ042>045-302030- SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-GILES VA-MERCER WV-MONROE WV- GREENBRIER WV-SUMMERS WV-ALLEGHANY VA- 232 PM EDT MON JUN 30 2008 ...LINE OF THUNDERSTORMS APPROACHING FROM THE WEST... AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF BECKLEY TO 24 MILES SOUTHWEST OF HURLEY...MOVING EAST AT 31 MPH. SOME OF THESE STRONG THUNDERSTORMS WILL BE NEAR...RAVEN AT 315 PM EDT...RAINELLE...RAINELLE AT 320 PM EDT...RICHLANDS AT 325 PM EDT...RUPERT...CLAYPOOL HILL AT 330 PM EDT...BANDY...AMONATE AT 335 PM EDT...CAMP CREEK STATE PARK...CLIFFIELD AT 340 PM EDT. THESE STORMS SHOULD CONTINUE TO SPREAD EAST INTO PARTS OF WESTERN AND SOUTHWEST VIRGINIA BEFORE 4:00 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 355 PM EDT MON JUN 30 2008 NCZ001-002-018-019-VAZ007-009>016-018>020-WVZ042>045-302100- WATAUGA NC-WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA- WYTHE VA-PULASKI VA-BLAND VA-TAZEWELL VA-GILES VA-CRAIG VA-BATH VA-MERCER WV-MONROE WV-GREENBRIER WV-SUMMERS WV-CARROLL VA-MONTGOMERY VA-ALLEGHANY VA- 355 PM EDT MON JUN 30 2008 ...LINE OF STRONG THUNDERSTORMS APPROACHING... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 8 MILES NORTHEAST OF RUPERT TO 9 MILES NORTHWEST OF BEECH MOUNTAIN...MOVING EAST AT 33 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...TROUT AT 400 PM EDT...MOUNT ROGERS NATIONAL RECREATION AREA AT 405 PM EDT...BLAND AT 410 PM EDT...AND LEWISBURG AND UNION BY 4:30 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 517 PM EDT MON JUN 30 2008 NCZ003>005-019-VAZ016-032-033-043-044-302145- WILKES NC-ROCKINGHAM NC-STOKES NC-SURRY NC-PATRICK VA-FRANKLIN VA- PITTSYLVANIA VA-CARROLL VA-HENRY VA- 517 PM EDT MON JUN 30 2008 ...STRONG THUNDERSTORMS DEVELOPING... AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING LINE OF STRONG THUNDERSTORMS EXTENDING FROM CANA TO FERRUM...MOVING EAST AT 38 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...BUFFALO RIDGE AT 525 PM EDT...ARARAT AT 530 PM EDT...PINNACLE AT 535 PM EDT...FRANCISCO AT 540 PM EDT...AND PHILPOTT DAM AND STUART AROUND 545 PM EDT. EXPECT FREQUENT DANGEROUS LIGHTNING...WIND GUSTS TO 30 MPH AND SMALL HAIL WITH THESE STORMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 607 PM EDT MON JUN 30 2008 NCZ003-004-020-302230- YADKIN NC-STOKES NC-SURRY NC- 607 PM EDT MON JUN 30 2008 AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF ELKIN...OR ABOUT OVER BURCH...MOVING EAST AT 36 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ROCKFORD AND NEBO AT 615 PM EDT...LEVEL CROSS AT 620 PM EDT...SILOAM...ARARAT AT 625 PM EDT...AND PILOT MOUNTAIN AT 630 PM EDT. WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 613 PM EDT MON JUN 30 2008 VAZ034-035-045-046-302245- APPOMATTOX VA-AMHERST VA-BEDFORD VA-CAMPBELL VA- 613 PM EDT MON JUN 30 2008 AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF FOREST...OR ABOUT 2 MILES NORTH OF LYNCHBURG AIRPORT...MOVING EAST AT 27 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MADISON HEIGHTS AT 620 PM EDT...RUSTBURG AT 625 PM EDT...CONCORD AT 640 PM EDT...AND OAKVILLE AT 645 PM EDT. WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
The Roanoke radar (KFCX), 108 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds brought down a tree on Old Graves Mill Road near Timberlake Road. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112651, 112653, 112654.